Volume 16, issue 3 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
On the nonexistence of certain branched covers

Pekka Pankka and Juan Souto

Geometry & Topology 16 (2012) 1321–1344
Abstract

We prove that while there are maps T4 #3(S2 × S2) of arbitrarily large degree, there is no branched cover from the 4–torus to #3(S2 × S2). More generally, we obtain that, as long as a closed manifold N satisfies a suitable cohomological condition, any π1–surjective branched cover Tn N is a homeomorphism.

Keywords
branched cover, quasiregularly elliptic manifold
Mathematical Subject Classification 2010
Primary: 57M12
Secondary: 30C65, 57R19
References
Publication
Received: 25 January 2011
Revised: 27 January 2012
Accepted: 2 February 2012
Published: 10 July 2012
Proposed: David Gabai
Seconded: Benson Farb, Ronald Fintushel
Authors
Pekka Pankka
Department of Mathematics and Statistics
University of Helsinki
PO Box 68 (Gustaf Hällströmin katu 2b)
FI-00014 Helsinki
Finland
http://www.helsinki.fi/~pankka
Juan Souto
Mathematics Department
University of British Columbia
1984 Mathematics Road
Vancouver BC V6T 1Z2
Canada
http://www.math.ubc.ca/~jsouto